If meds are necessary--which ones are best?
Apr 9, 2003
I was diagnosed as pos one month ago--after neg test last year. My t cells are 330 and vl 344,000. I am so upset about these numbers. I am also very scared of the meds--after seeing all the bad side effects reported on this site. What are, in your opinion,the best med combinations. I have a family history of heart problems (though I always exercise, etc and have ok cholesterol). I am very concerned about my looks and fat loss. Please help!!
Response from Dr. Wohl
The good news is that most people don't get all the nasty side effects we all love to talk about so much here. Additionally, most of these problems associated with the drugs do not happen overnight. So you can monitored for adverse effects and the drugs changed if necessary. Further, the side effects of HIV itself are even less fun and with time almost guaranteed.
So which HIV medications to take? Well, a bigger question might be whether you have to start therapy right now. Your CD4 cell count is not very low and although yopur viral load is high, many clinicians might wait a bit until your CD4 cell count falls to around 200-300.
If you do start therapy, I would recommend you balance your desire to receive the most potent regimen you can find with the toxicities you are least likley to tolerate. A combination of tenofovir+3TC+efavirenz seems to be lipid and body shape friendly and convenient (all once a day) but the potential side effects of efavirenz have to be appreciated (sleep disturbance, mood disturbance). A regimen containing a protease inhibitor such as Kaletra plus 2 nucleosides (e.g. AZT+3TC, tenofovir+3TC, Abacavir+3TC) is also an option but your lipids may suffer.
Talk about your concerns with your health care provider and try to decdide if now is the time to start treatment and if it is to come up with a regimen that balances your need to get your viral load down and your CD4 cell count up while minimizing risks of intolerable side effects. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Rectal Bleeding After Anal Fingering Worried I Have HIV
- Can You Get Hepatitis From A Kiss?
- Irritation On Penis Tip After Sex Chlamydia Sti
- What Are Vaginal Odor, Dizziness, Headache And Diarrhea Signs Of?
- What Kinds Of Infections Could Cause A Brown Discharge?
- Facial Skin Care For Person With HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.